Tennessee, 2018

Hail and Damaging Winds in Tennessee, April 3, 2018

April 3, 2018 · NWS OHX · 40 events in 19 counties and zones

Numerous showers and thunderstorms spread across Middle Tennessee during the evening hours on April 3. Many of these storms were strong to severe, with widespread reports of damaging winds and a few reports of large hail.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Numerous showers and thunderstorms spread across Middle Tennessee during the evening hours on April 3. Many of these storms were strong to severe, with widespread reports of damaging winds and a few reports of large hail. Prior to the storms, gusty southwest gradient winds up to 45 mph during the afternoon and early evening hours cause some minor wind damage in a few areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 3, 11:20 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 3, 11:20 AM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1220 PM CDT Tue Apr 3 2018

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

I will use the morning update as kind of a meso scale discussion
too.

Current forecast is on track and only made a few tweaks to
cloud cover and precipitation. At 15Z scattered showers are mainly
across the plateau and expect these to continue to move eastward.
All high resolution models continue to show a break in the rain
through 20Z. This will allow for the sun to come out and afternoon
high temperatures to reach the mid 70s along the plateau to upper
70s elsewhere...and BNA expected to reach 81. The clearer skies
and sun will definitely prime the atmosphere before the very
strong cold front moves across the mid south this evening and
overnight.

The BNA 12Z sounding showed plenty of dry air in the mid layers
supporting the gusty winds and the wind advisory this afternoon...
along with the main threat for severe weather. The RUC soundings
through the afternoon and evening hours continue to show lots of
dry air in the mid layers. This all points to microbursts as the
main threat this afternoon and evening ahead of the main line. The
forecast sounding convective temperature is 76 degrees...and by
all accounts will will get to this temperature. The freezing
level at 18Z should be around 11K ft and going up a bit to 12K
around 21Z...so this will also be able to support large hail.
Being the mid south with a very strong cold front moving through
also can/t rule out a few weak brief spin ups. SPC keeps the 10%
hatch area way to our west...so really don/t want to focus on
this.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions through 02Z. Winds will be from the south and very
gusty in the 30 to 35KT range with sustained winds of 10 to 20KTs
through the day before swinging westerly /02Z CKV...05Z BNA and
MQY and 07Z CSV/. A very strong cold front will swing through the
state this afternoon and evening increasing the threat of
thunderstorms and lowering the ceilings. MVFR and possible IFR
conditions along and with the front. The front is fast moving so
expect ceilings to rapidly improve. Gusty northwest winds continue
into tomorrow.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......12
AVIATION........12
Hazardous weather outlook, Apr 3, 4:01 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Apr 3 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

Severe storms are possible late this afternoon and evening for all
of Middle Tennessee, however the best chances will be along and
west of I-65. The primary threat is damaging straight-line winds.
Large hail and isolated tornadoes will also be possible.

In addition, a Wind Advisory is in effect for areas west of the
Cumberland Plateau from 10 am this morning through 10 pm this
evening. South to southwest winds of 15 to 25 mph with gusts of 35
to 45 mph at times. These non-thunderstorm winds may blow down a
few trees, tree limbs, or power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Freezing temperatures and widespread of frost are possible
Thursday morning across all of Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is being requested for the severe weather
potential this evening.

Spotter Thunderstorm Reporting Criteria:
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Measured winds of >50 mph
Structural Damage
Downed Trees or Power lines

27

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the first event began at 01:27 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 4 hail, 3 strong wind, 2 lightning. Local standard time, as filed.

Strong Wind, Rutherford

When
April 3, 2:35 PM CST
Where
Rutherford forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

A Facebook report indicated a tree fell on car on East Main Street in Murfreesboro due to strong southwest gradient winds.

Strong Wind, Montgomery

When
April 3, 2:35 PM CST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Clarksville Police Department reported a tree was blown down across Trough Springs Road between Countryside Drive and Savannah Trace Drive due to strong southwest gradient winds..

Strong Wind, Montgomery

When
April 3, 6:10 PM CST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

A tractor trailer was overturned by strong southwest gradient winds just south of Guthrie.

Thunderstorm Wind, Houston

When
April 3, 7:29 PM CST
Where
Houston County, 0.11 mi W of Grays Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.330, -87.752

A tree was blown down along Highway 147 at Highway 49 near Tennessee Ridge.

Thunderstorm Wind, Houston

When
April 3, 7:29 PM CST
Where
Houston County, 0.91 mi ESE of Grays Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.324, -87.736

A tree was blown down at Emerald Acres Drive and Highway 49.

Thunderstorm Wind, Houston

When
April 3, 7:30 PM CST
Where
Houston County, 1.15 mi ESE of Grays Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.326, -87.730

A tree was blown down at 1245 Old Terrell Road.

Thunderstorm Wind, Stewart

When
April 3, 7:31 PM CST
Where
Stewart County, 0.86 mi WSW of Bear Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.475, -87.784

A tree was blown down onto a house at 1741 Highway 49 east of Dover.

Thunderstorm Wind, Stewart

When
April 3, 7:39 PM CST
Where
Stewart County, 3.55 mi E of Legate
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.543, -87.637

A tree fell onto a house along Highway 79.

Thunderstorm Wind, Hickman

When
April 3, 7:39 PM CST
Where
Hickman County, 0.82 mi WSW of Twomey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.764, -87.463

A tree was blown down along Highway 100 south of Centerville.

Thunderstorm Wind, Davidson

When
April 3, 7:41 PM CST
Where
Davidson County, 1.39 mi NE of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.046, -86.764

A tSpotter Twitter report and photo showed a tree blown down onto the deck of a home on Hearthstone Lane.

Thunderstorm Wind, Davidson

When
April 3, 7:42 PM CST
Where
Davidson County, 1.28 mi W of Oglesby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.047, -86.752

Large tree limbs were blown down by Granbery Elementary School.

Thunderstorm Wind, Davidson

When
April 3, 7:44 PM CST
Where
Davidson County, 0.27 mi E of Providence
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.080, -86.715

A tree was blown down that blocked Wallace Road in south Nashville.

Thunderstorm Wind, Davidson

When
April 3, 7:45 PM CST
Where
Davidson County, 0.74 mi SSE of Paragon Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.070, -86.696

Trees were blown down on Haywood Lane and Keeley Drive.

Thunderstorm Wind, Davidson

When
April 3, 7:48 PM CST
Where
Davidson County, Antioch
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.070, -86.670

Numerous trees were blown down in Antioch.

Thunderstorm Wind, Williamson

When
April 3, 7:55 PM CST
Where
Williamson County, 0.71 mi WNW of Mallorys
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.954, -86.811

An overhead interstate sign was blown down and destroyed on I-65 near Cool Springs in Franklin.

Lightning, Hickman

When
April 3, 8:00 PM CST
Where
Hickman County, Wrigley
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.900, -87.350

A house was struck by lightning in northeast Hickman County. No significant damage was reported.

Thunderstorm Wind, Hickman

When
April 3, 8:00 PM CST
Where
Hickman County, 1.88 mi SE of Wrigley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.879, -87.329

A tree was blown down at Brown Hollow Road and Primm Springs Road.

Thunderstorm Wind, Wilson

When
April 3, 8:00 PM CST
Where
Wilson County, 0.76 mi ESE of Mt Juliet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.195, -86.508

Tree down across roadway at East Division Street and Clemmons Road in Mount Juilet.

Thunderstorm Wind, Wilson

When
April 3, 8:04 PM CST
Where
Wilson County, 0.95 mi NNW of Horn Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.243, -86.376

A tree was blown down in the Five Oaks Subdivision in western Lebanon.

Thunderstorm Wind, Rutherford

When
April 3, 8:06 PM CST
Where
Rutherford County, La Vergne
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.020, -86.580

Trees were blown down onto cars and power lines were also blown down.

Thunderstorm Wind, Cheatham

When
April 3, 8:08 PM CST
Where
Cheatham County, 2.26 mi ENE of Sycamore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.330, -87.011

A tree was blown down on Carney Winters Road in northeast Cheatham County.

Thunderstorm Wind, Wilson

When
April 3, 8:11 PM CST
Where
Wilson County, 1.11 mi ENE of Suggs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.128, -86.483

A tree was blown down on Logue Road at Masters Way.

Hail, Wilson

When
April 3, 8:12 PM CST
Where
Wilson County, Gladeville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.120, -86.420

Thunderstorm Wind, Robertson

When
April 3, 8:15 PM CST
Where
Robertson County, Springfield Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.530, -86.920

A wind gust of 58 mph was measured at the Springfield Airport KM91 AWOS.

Lightning, Davidson

When
April 3, 8:19 PM CST
Where
Davidson County, 0.11 mi ENE of Foster Corners
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
36.071, -86.598

A house fire was caused by a lightning strike at 1500 Grapeleaf Way in Antioch.

Thunderstorm Wind, Wilson

When
April 3, 8:21 PM CST
Where
Wilson County, Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.220, -86.300

Wilson County Emergency Management and social media photos showed several trees were blown down across Lebanon. One tree was down across the road at 705 Vincent-Case Avenue at Castle Heights Avenue, and another tree was down across the road at Hill Street at North Tarver Avenue.

Thunderstorm Wind, Maury

When
April 3, 8:21 PM CST
Where
Maury County, 2.51 mi N of Union Grove
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.636, -86.973

A tree was blown down that blocked both lanes at Mt. Olivet Road at Bear Creek Pike.

Thunderstorm Wind, Maury

When
April 3, 8:35 PM CST
Where
Maury County, 3.04 mi E of Union Grove
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.592, -86.917

A tree was blown down that blocked the road along Sowell Mill Pike.

Thunderstorm Wind, Sumner

When
April 3, 8:44 PM CST
Where
Sumner County, 0.16 mi N of Oak Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.572, -86.380

A tree was blown down along Highway 52 at White Road.

Thunderstorm Wind, Putnam

When
April 3, 9:14 PM CST
Where
Putnam County, 1.64 mi SE of Cookeville Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.185, -85.457

A tree was blown down at 559 West Main Street in Algood.

Thunderstorm Wind, Overton

When
April 3, 9:25 PM CST
Where
Overton County, 0.4 mi S of Alpine
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.394, -85.219

A tree was blown down along Jamestown Highway.

Hail, Warren

When
April 3, 9:35 PM CST
Where
Warren County, 2.41 mi NNW of Rock Is
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.810, -85.642

Quarter size hail was reported at Rock Island State Park.

Thunderstorm Wind, Fentress

When
April 3, 9:40 PM CST
Where
Fentress County, Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.430, -84.920

Several trees were blown down in Jamestown.

Hail, White

When
April 3, 9:43 PM CST
Where
White County, Quebeck
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.820, -85.570

Facebook photos showed 1.5 inch diameter hail fell near Quebeck.

Thunderstorm Wind, Fentress

When
April 3, 9:46 PM CST
Where
Fentress County, 3 mi ESE of Sharp Place
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.487, -84.778

A tree was blown down on Leatherwood Fork Road in northeast Fentress County.

Hail, White

When
April 3, 9:50 PM CST
Where
White County, Doyle
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.850, -85.500

Facebook photos showed very spiky golfball size hail fell in Doyle.

Thunderstorm Wind, Cumberland

When
April 3, 10:05 PM CST
Where
Cumberland County, 1.18 mi WSW of Crossville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.942, -85.049

A tree was blown down on Myrtle Avenue in Crossville.

Thunderstorm Wind, Cumberland

When
April 3, 10:10 PM CST
Where
Cumberland County, 3.95 mi NE of Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.025, -84.977

A tree was blown down on Genesis Road at Potter Road northeast of Crossville.

Thunderstorm Wind, Cumberland

When
April 3, 10:20 PM CST
Where
Cumberland County, 1.01 mi NNW of Crab Orchard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.913, -84.888

Trees were blown down on Chestnut Hill Road blocking the road.

Thunderstorm Wind, Bedford

When
April 3, 10:23 PM CST
Where
Bedford County, Wartrace
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.530, -86.350

A tree fell across train tracks in Wartrace, and an oncoming train struck the tree.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749414, 749415, 749416, 749374, 749412, 749375, 749373, 749376, 749377, 749378, 749379, 749383, 749382, 749380, 749381, 749384, 749387, 749391, 749396, 749385, 749386, 749388, 749390, 749392, 749393, 749395, 749399, 749400, 749397, 749401, 749402, 749403, 749404, 749407, 749405, 749406, 749408, 749410, 749411, 749409.